Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 202, NWS Sioux Falls, SD

June 25, 2022Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2022, 1:08 AM CDT for Gregory County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2022, 1:08 AM CDT (06:08 UTC)
Expired
Jun 25, 2022, 1:45 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Gregory County, SD

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 1:12 AM CDTHAIL 1Bonesteel, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 7:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

933 
WUUS53 KFSD 250608
SVRFSD
SDC053-250645-
/O.NEW.KFSD.SV.W.0202.220625T0608Z-220625T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
108 AM CDT Sat Jun 25 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  South central Gregory County in south central South Dakota...

* Until 145 AM CDT.

* At 108 AM CDT, a severe thunderstorm was located near St. Charles,
  or 22 miles northwest of Spencer, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bonesteel around 120 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4301 9900 4310 9913 4322 9896 4307 9872
TIME...MOT...LOC 0608Z 239DEG 17KT 4308 9904 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
1 follow-up statement
717 
WWUS53 KFSD 250624
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
124 AM CDT Sat Jun 25 2022

SDC053-250645-
/O.CON.KFSD.SV.W.0202.000000T0000Z-220625T0645Z/
Gregory SD-
124 AM CDT Sat Jun 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTH CENTRAL GREGORY COUNTY...

At 122 AM CDT, a severe thunderstorm was located near Bonesteel, or
16 miles northwest of Spencer, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Gregory County.

At 112 AM CDT, a trained weather spotter reported quarter size hail 
in Bonesteel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4303 9893 4312 9901 4319 9891 4307 9872
TIME...MOT...LOC 0622Z 246DEG 18KT 4308 9889 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:36 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 24, 11:36 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1136 PM CDT Fri Jun 24 2022

.SHORT TERM...(This Evening through Saturday)
Issued at 253 PM CDT Fri Jun 24 2022

Quiet conditions continue across the region, with latest
observations showing mostly sunny skies and highs in the upper 80s
to low 90s.

As alluded to in the previous discussion, expect a sfc cold front to
advance eastward this afternoon, causing showers and storms, a few
of which could become severe, to be possible this evening and into
the overnight period. With southerly flow in place, certainly have
enough warm/moist air in place to fuel instability - as most
guidance has roughly 2500-3500 J/kg of CAPE. That being said, still
remain relatively lacking when it comes to shear, with soundings
consistently showing winds ~20kts from the sfc to near 500 mb. As a
result, will likely see storms struggle to organize. Nonetheless,
with enough instability in place, still believe the atmosphere
remains primed enough to support the development of a few single or
multicell storms west of I-29 after sunset, which will be capable of
producing ping pong ball sized hail and gusts as high as 70 mph. As
the front continues to propagate eastward, may see these storms try
to develop into a line. At this time, believe the chances for seeing
a strong linear feature or bowing segment will remain just north of
our area along the ND/MN border. However, if things were to organize
enough across our area, do think it's worth noting that the primary
hazard would then become more focused on damaging winds. Thus, with
the greatest severe threat expected to occur during the overnight
period (9 PM to 5 AM), we strongly encourage you to have multiple
ways to receive warnings, in the event that storms do become severe!

Otherwise, look for dry conditions to gradually return from west to
east near daybreak Saturday as the aforementioned cold front departs
the region. Northwesterly winds behind the front will also become
quite breezy, with gusts between 25 to 35 mph possible through the
afternoon. As a result, should see notably cooler temperatures
prevail across the region - with highs currently forecast to only
rise into the 70s to low 80s.

.LONG TERM...(Saturday Night through Friday)
Issued at 253 PM CDT Fri Jun 24 2022

Look for cooler conditions to continue Sunday, as highs remain in
the 70s. Dewpoints will also be quite pleasant, with values largely
in the 40s, which coupled with breezy northwesterly winds will be a
welcomed reprieve from the heat and humidity experienced earlier
this week.

Heading into the new week, expect temperatures to slowly moderate
back into the 80s to low 90s with the aid of southerly flow. Upper
level ridging over the western CONUS will slowly drift eastward
during this time, causing highs to once again rise into the upper
80s to upper 90s by mid week. Otherwise, look for unsettled weather
to return by the end of the period as an upper level trough ejects
eastward across the central CONUS. Still have quite a bit of time to
narrow in on the specific details though, so have opted to leave
model blend of PoPs as is until higher confidence can be achieved.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1137 PM CDT Fri Jun 24 2022

Areas of thunderstorms will move across the forecast area through
12Z-14Z, bringing a potential for isolated stronger wind gusts,
along with MVFR-IFR ceilings and visibility. MVFR ceilings may
linger behind the storms into the mid-late morning, gradually
lifting/decreasing in coverage as northwest winds increase and
bring drier air into the region by Saturday afternoon. Northwest
wind gusts should reach 25-30kt through the afternoon, with gusts
quickly diminishing toward sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...JH
Hazardous weather outlook, Jun 24, 3:34 AM CDT, 21 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 AM CDT Fri Jun 24 2022

MNZ071-SDZ038>040-050-052>054-057>059-063-064-250845-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Brule-Aurora-Davison-Charles Mix-Douglas-
334 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered strong to severe storms will be possible late this
afternoon into the evening. The main threats with these storms
will be hail to ping pong ball and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ055-056-060>062-065>071-250845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
334 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated strong to severe storms will be possible this evening
through late tonight. The main threats with these storms will be
hail to the size of half dollars and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:21 PM CDTSevere Thunderstorm WarningFSDBrule39 min
Jun 25, 1:33 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory27 min
Jun 25, 2:10 AM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jun 25, 2:53 AM CDTFlash Flood WarningFSDUnion4 hr
Jun 25, 3:05 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton40 min
Jun 25, 3:38 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.